Alert archive / Nebraska / Tornado Warnings in 2011
Tornado Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2011, 4:58 PM CDT for Monona County, Iowa; Burt County, Thurston County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 4:58 PM CDT (21:58 UTC)
- Expired
- May 12, 2011, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:15 PM CDT | HAIL 1 | 5 Nw Decatur, NE | HAIL LASTED 20 MINUTES. |
| May 12, 5:25 PM CDT | FUNNEL CLOUD | 5 Sw Whiting, IA | BRIEF FUNNEL CLOUD DROPPED FROM ROTATING WALL CLOUD |
| May 12, 5:33 PM CDT | HAIL 0.75 | 3 Wnw Whiting, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
120
WFUS53 KOAX 122158
TOROAX
IAC133-NEC021-173-122230-
/O.NEW.KOAX.TO.W.0011.110512T2158Z-110512T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MONONA COUNTY IN WEST CENTRAL IOWA...
NORTH CENTRAL BURT COUNTY IN EAST CENTRAL NEBRASKA...
EASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 530 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR DECATUR...OR 33 MILES SOUTH OF SIOUX CITY...
AND MOVING NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MACY AND WINNEBAGO.
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS
120 AND 125.
THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
159 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4227 9633 4225 9632 4223 9632 4222 9633
4222 9618 4199 9623 4195 9643 4228 9651
4228 9636
TIME...MOT...LOC 2158Z 174DEG 7KT 4204 9628
$$
MAYES2 follow-up statements
196
WWUS53 KOAX 122210
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
510 PM CDT THU MAY 12 2011
IAC133-NEC021-173-122230-
/O.CON.KOAX.TO.W.0011.000000T0000Z-110512T2230Z/
MONONA IA-BURT NE-THURSTON NE-
510 PM CDT THU MAY 12 2011
...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN THURSTON...NORTH
CENTRAL BURT AND NORTHWESTERN MONONA COUNTIES UNTIL 530 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR DECATUR...OR 31 MILES SOUTH OF SIOUX
CITY...MOVING NORTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
MACY AND WINNEBAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4227 9633 4225 9632 4223 9632 4222 9633
4222 9618 4199 9623 4197 9634 4228 9651
4228 9636
TIME...MOT...LOC 2211Z 174DEG 7KT 4207 9628
$$
MAYES948
WWUS53 KOAX 122232
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT THU MAY 12 2011
IAC133-NEC021-173-122241-
/O.EXP.KOAX.TO.W.0011.000000T0000Z-110512T2230Z/
MONONA IA-BURT NE-THURSTON NE-
532 PM CDT THU MAY 12 2011
...THE TORNADO WARNING FOR EASTERN THURSTON...NORTH CENTRAL BURT AND
NORTHWESTERN MONONA COUNTIES HAS BEEN REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4227 9633 4225 9632 4223 9632 4222 9633
4222 9618 4199 9623 4197 9634 4228 9651
4228 9636
TIME...MOT...LOC 2210Z 174DEG 7KT 4207 9628
$$
MAYESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 2:46 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 12, 2:46 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 246 PM CDT THU MAY 12 2011 .DISCUSSION... ONE MORE ACTIVE EVENING THEN PATTERN FLIPS BACK TO WHAT IT WAS OVER THE LATTER HALF OF APRIL/EARLY MAY...COOL. FOR TONIGHT...CURRENT WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW PIVOT POINT NEAR MCK AT 19Z. PRIOR TO THAT TIME SHOWER/ANY CONVECTION WAS TIED MORE CLOSELY TO THE UPPER LOW ALTHOUGH THAT WILL BE CHANGING INTO EVENING. CONVECTION SHOULD BECOME MORE WIDESPREAD NEAR DRY LINE FROM SCNTRL NEBRASKA INTO KS WHICH WAS PUNCHING UP TOWARD SERN NEBRASKA...AND ALSO POSSIBLY NEAR BOUNDARY IN NERN NEBRASKA. WITH ACTIVITY LIKELY INCREASING ACROSS THE FORECAST AREA PER 4KM WRF...CATEGORICAL POPS APPEAR IN ORDER THIS EVENING DECREASING SOME AFTER 06Z AS STRONGEST CONVECTION EITHER WEAKENS OR MOVES OUT BY THAT TIME. BESIDES LARGE HAIL THREAT WITH LOW FREEZING LEVEL PER 18Z OAX SOUNDING...TORNADO THREAT EXISTS AS LOW LEVEL SHEAR NEAR BOUNDARIES IS DECENT. LTL/NO CHANGES TO MINIMUM TEMPERATURES TONIGHT WITH PREVIOUS FORECAST AND MAV/MET BLEND ACCEPTED. UPPED POPS FIRST HALF OF FRIDAY AS UPPER LOW APPEARS IT WILL BE A BIT SLOWER TO DEPART. OTHERWISE...A CONSIDERABLE AMOUNT OF CLOUDS EXPECTED THROUGH THE WEEKEND WITH TEMPERATURES MUCH BELOW NORMAL. LOWERED HIGHS A BIT FRIDAY/SATURDAY AS THERE WAS STILL A STRONG SIGNAL THAT A LOT OF LOW CLOUDS COULD LINGER IN NWRLY FLOW. ADDED SMALL PRECIP CHANCES SATURDAY AFTERNOON NRN ZONES AS DECENT RUN TO RUN SUPPORT AND AGREEMENT BETWEEN GFS/ECMWF AS UPPER LOW NOW OVER SOUTHERN CANADA BEGINS DROPPING SWD. HOW FAR SOUTHWEST THIS PRECIP SPREADS ON SUNDAY STILL IN QUESTION...AND AT THIS TIME KEPT IT CONFINED TO ABOUT THE ERN 2/3RDS AS FORCING BECOMES A LITTLE MORE QUESTIONABLE SW AS UPPER LOW COULD TEND TO OPEN UP OR SHIFT MORE SE. MADE LITTLE CHANGES TO MON-WED PERIODS AS HIGH AMPLITUDE UPPER RIDGE SETS UP PULLING DOWN DRIER BUT STILL RELATIVELY COOL AIR. KEPT MOST LOWS AROUND 40/LOWER 40S BUT SOME POTENTIAL FOR MID 30S/FROST SOME OF THOSE MORNINGS AND THIS COULD PROVIDE FOCUS FOR FUTURE FORECASTS. SOME QUESTION IN HOW MUCH ENERGY MANAGES TO UNDERCUT UPPER RIDGE TOWARD END OF FORECAST PERIOD WITH GFS ENSEMBLE MEAN/PRIOR GFS RUNS MORE BULLISH/FARTHER E. DECIDED TO INCLUDE SMALL PRECIP CHANCES WED FAR SOUTHWEST AND ACROSS SW 1/2 OR SO WED NGT/THU. A SLIGHT WARMING TREND SHOULD CONTINUE...ALTHOUGH KEPT HIGHS BELOW 70 ALL AREAS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS CONVECTION ONCE AGAIN WILL DISRUPT TAF FORECAST THIS AFTERNOON/EVENING. IN THE MEANTIME...CLOUD DECK THIS AFTERNOON IS FLIRTING WITH VFR/MVFR LINE...BUT WILL BECOME MVFR FOLLOWING FRONTAL PASSAGE/THUNDERSTORMS THIS EVENING THROUGH OVERNIGHT. CONVECTION THIS AFTERNOON/EVENING MAY BRING SHORT-LIVED MVFR TO IFR VIS/CIGS AS WELL AS BRIEF GUSTY WINDS. HAVE LIFTED CIGS AT ALL SITES DURING THE LATE MORNING FRIDAY AS LOW MOVES AWAY...AND KEPT GUSTY NORTHWEST WINDS FROM OVERNIGHT INTO THE MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/MAYES
Hazardous weather outlook, May 12, 4:40 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 PM CDT THU MAY 12 2011 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-131145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 440 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS. THE TORNADO THREAT IS GENERALLY BEFORE 10 PM AND MAINLY IN NEBRASKA SOUTHEAST OF ALBION...NORFOLK AND WAYNE. SOME OF THE HAIL COULD BE LARGER THAN GOLFBALL-SIZE...AGAIN MOSTLY SOUTHEAST OF TOWNS. LOW PRESSURE IN NORTH CENTRAL KANSAS AND SEVERAL BOUNDARIES ACROSS THE AREA WERE PROVIDING THE NECESSARY FORCING AND WIND SHEAR FOR THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE AREA LATE NEXT WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING...PARTICULARLY FROM AROUND THE HIGHWAY 30 CORRIDOR SOUTHWARD. IAZ079-090-NEZ067-068-091-093-131145- MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON- 440 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS. HOWEVER... THE TORNADO THREAT IS GENERALLY BEFORE 10 PM AND MAINLY IN NEBRASKA SOUTHEAST OF ALBION...NORFOLK AND WAYNE BUT NORTHWEST OF FALLS CITY. LOW PRESSURE IN NORTH CENTRAL KANSAS AND SEVERAL BOUNDARIES ACROSS THE AREA WERE PROVIDING THE NECESSARY FORCING AND WIND SHEAR FOR THE SEVERE WEATHER THREAT. MINOR LOWLAND FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND PLATTSMOUTH DOWNSTREAM THROUGH RULO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND PLATTSMOUTH DOWNSTREAM THROUGH AROUND RULO INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD POSSIBLY BE NEEDED THIS EVENING...BUT GENERALLY WEST OR NORTHWEST OF THE AREA. CHERMOK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:45 AM CDT | River Flood Advisory | OAX | Mills | 9 hr |
| May 12, 4:18 AM CDT | River Flood Warning | OAX | Page | 3 hr |
| May 12, 9:44 AM CDT | River Flood Warning | OAX | Mills | 7 days |
| May 12, 4:44 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 46 min |
| May 12, 5:28 PM CDT | Tornado Warning | OAX | Monona | 32 min |
| May 12, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| May 11, 7:46 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 44 min |
| May 11, 9:28 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 21 min |
| May 12, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 40 min |
| May 12, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 44 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 40 min |
| May 12, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 41 min |
Nearby
Tornado Warnings in Nebraska, 2011Tornado Warnings in Iowa, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.